Nebraska, 2019Cold in Nebraska, January 1, 2019
January 1, 2019 · NWS FSD · 2 events in 2 counties and zones
Bitter wind chills continued into the New Year, as strong arctic high pressure surged southward into the Northern Plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bitter wind chills continued into the New Year, as strong arctic high pressure surged southward into the Northern Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 5:47 PM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 31, 5:47 PM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
547 PM CST Mon Dec 31 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 159 PM CST Mon Dec 31 2018
Winter Weather Advisories have been extended in area a bit
farther to the south and east, with blowing snow and low
visibility being the primary concern. Many road condition cameras
show low visibility at ground level this afternoon. Additionally,
the departments of transportation of respective states show many
snow covered roads with some stretches of "no travel advised".
Light snowfall with gusty winds and blowing snow will continue into
the evening. Snowfall accumulations have been light so far, and the
main impact of this system will continue to be the blowing snow
aspect. As the frontogenesis wanes later this evening, forcing for
ascent and snow production will end. Those traveling for New Year's
Eve might still run into slick spots and areas with reduced
visibility due to blowing snow, but overall, weather conditions are
expected to slowly improve overnight.
What will not improve is the temperatures. Strong cold air advection
will be forced by the pressure gradient associated with the 1042 hPa
surface high pressure migrating south out of Canada. By 6pm, many
areas will already be in the single digits, with wind chills in the
negative teens to twenties. By midnight, 20 to 35 below zero wind
chills will be common. Any time outside could be hazardous for areas
of exposed skin, so bundle up well. Wind Chill Advisories run
through the noon hour Tuesday, and despite high temperatures only in
the single digits at that time, winds will have decreased to a point
where wind chills will be less hazardous. Cold temperatures continue
overnight into Wednesday.
.LONG TERM...(Tuesday night through Monday)
Issued at 159 PM CST Mon Dec 31 2018
By Wednesday, a building upper-level ridge to the west will help to
force light southwest winds. These winds will usher in a much more
mild air mass, and temperatures Thursday and Friday rise to 5 to 10
degrees above seasonal normals, with highs in the 30s. This period
will also be dry and quiet, with no weather systems expected due to
the northern stream jet being shunted well to the north.
This weekend, the jet stream sinks south as a low-amplitude trough
rides along the Canadian border. Breezy winds and clouds look to
increase as a weak, dry cold front progresses across the Northern
Plains, but precipitation and forcing for ascent looks to stay well
north of the tri-state area, keeping the forecast dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 547 PM CST Mon Dec 31 2018
Widespread IFR-LIFR conditions in snow/blowing snow to start the
period will gradually improve as falling snow wanes, and strong
northerly winds slowly decrease through the overnight hours. VFR
conditions expected to prevail most areas by 09Z Tuesday, with
just some lingering MVFR visibility in blowing snow for parts of
southwest Minnesota. Visibility remains OTS at KHON, so will
continue to carry AMD NOT SKED for that location until repaired,
though fortunately, visibility is not expected to be sub-VFR after
02Z-03Z tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for SDZ040-
054>056-060>062-065>071.
Wind Chill Advisory until noon CST Tuesday for SDZ038>040-050-
052>071.
MN...Winter Weather Advisory until 9 PM CST this evening for MNZ071-
072-080-081-089-090-097-098.
Wind Chill Advisory until noon CST Tuesday for MNZ071-072-080-
081-089-090-097-098.
IA...Winter Weather Advisory until 9 PM CST this evening for IAZ001-
002-012.
Wind Chill Advisory until noon CST Tuesday for IAZ001>003-
012>014-020>022-031-032.
NE...Winter Weather Advisory until 9 PM CST this evening for NEZ013.
Wind Chill Advisory until noon CST Tuesday for NEZ013-014.
&&
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JHHazardous weather outlook, Dec 31, 3:23 AM CST, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
323 AM CST Mon Dec 31 2018
MNZ071-072-SDZ038>040-052-057-010930-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Brule-
323 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
south central South Dakota.
.DAY ONE...Today and Tonight
Snow will spread across the area this morning and decrease from
mid to late afternoon. Along with the snow will come strong
northwest winds gusting to around 35 mph which will occasionally
reduce the visibility to a half a mile. Brief whiteouts in open
areas during the strongest gusts will be possible.
This system will also bring very cold temperatures. Wind chill
values will fall to around 20 below zero early this evening, then
fall to as cold as 30 below zero late tonight and early New Year's
Day morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>056-058>070-
010930-
Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Gregory-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
323 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A light wintry mix of precipitation will be possible through mid
to late morning, before the threat changes to snow. This may cause
a very light glaze of ice before the snow begins. The threat for
snow will linger into the evening with around an inch of
accumulation possible. With northwest winds expected to gust to
around 35 mph at times, visibilities will likely be reduced below
a mile at times in blowing and falling snow.
This system will also bring very cold temperatures. Wind chill
values will fall to around 15 below zero early this evening, then
fall to as cold as 25 below zero late tonight and early New
Year's Day morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-010930-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
323 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
A light wintry mix of precipitation will be possible late this
morning through mid afternoon, before the threat changes to snow.
This may cause a very light glaze of ice before the snow begins.
The threat for snow will linger through about midnight with less
than an inch of accumulation possible. With northwest winds
expected to gust to around 35 mph at times, visibilities will
likely be reduced below a mile at times in blowing and falling
snow.
This system will also bring very cold temperatures. Wind chill
values will fall to around 5 below zero early this evening, then
fall to as cold as 15 to 20 below zero late tonight and early New
Year's Day morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Cold/Wind Chill, Dixon
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- AWOS
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
A continuation from New Year's Eve, dangerous wind chills persisted into early New Year's morning, as cold as -26 at Wayne.
Cold/Wind Chill, Dakota
- When
- January 1, 12:00 AM CST to 9:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- AWOS
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Early New Year's morning featured dangerous wind chills as cold as -26 at Wayne and -23 at Sioux City.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805003, 805004.